Jump to content
CrazyBoards.org

amphetamines and bipolar...


Recommended Posts

i dont know if this is the right place for this topic, it can obviously be moved if needed

alright, so i was on a mini holiday for 3 days and i stayed in a hotel with my parents and 2 siblings. basically everyone in my immediate family of 5 has ADD to different degrees and 3 are medicated for it. not me.

yesterday morning i was very fatigued and my mother put out my lithium, my sister's vyvanse, and my brother's celexa on a napkin. i'm used to taking quite a few pills at a time sometimes so in my extreme grogginess i took all 3 of pills on the napkin.

including my sister's vyvanse.

i have absolutely 0 tolerance for amphetamine medications. if i were to rate it with a number it would probably be something like -200... can't take them even once without being completely out of control for a decent amount of time. when i was 10 i went through 4 or 5 different ones before the doctor realized, hey, these really fuck this kid up. and indeed fucked up and delusional i remained until i was about 12

yesterday i had a 30-45 minute rush of intense (and scary) physical and mental euphoria, i couldn't stop talking or walking around, i couldn't sleep until 4am even with all my sleeping meds, and i generally felt extremely out of control and terribly escalated. (not to mention i still am a bit escalated and really socially paranoid, more than usual, and my mouth is still dry as a fucking desert 26 hours and a lot of water later)

so what's up with this? i've read a bit about these medications not working for quite a few people with bipolar, but i can't help but feel really abnormal. and i don't know how long the effects will last. and i'm hoping they don't tip off something, i hope my mood goes back down because i was feeling pretty stable for about a week.

anyone else have these kinds of reactions/experiences or have any advice about what to do if my mood doesn't go back down? :/

Link to comment
Share on other sites

I've never taken ADHD meds, because my doctors refuse to prescribe them to me. Both my pdoc and my gdoc said they won't prescribe stimulants cause of my bipolar and my psychosis, saying that it can trigger hypomania and psychosis. I sometimes struggle with my ADHD, so this is really frustrating to me. But, I guess they're probably right. Though, there are many bipolar people on CB who take stimulants without any problem. 

 

I don't think you're abnormal to have this reaction to a stimulant, especially given your history with them. 

Link to comment
Share on other sites

I had to be stable for a while before my pdoc would prescribe an ADHD med. I found out that I can take extended release Adderall, but that I react much the same as you describe to the IR and to Ritalin in any form.

 

I don't think you are a freak. You make up a subset of the population, and I imagine that it is not a very small subset.

 

My solution to the reaction you are having was to take PRN Risperdal or Zyprexa. I may have calmed down on my own with time but I was concerned and opted for a one-off extra med.

Link to comment
Share on other sites

You might want to give your pdoc a call about it if you're still worried and not back to normal soon. Vivanse is time release and hangs around a little while.  An adderall trial triggered a pretty serious manic episode in me. I didn't call my pdoc soon enough, so I would say, call your pdoc asap.

 

FWIW, I was able to take Strattera with no problem other than nausea, and at the time I took a cocktail similar to yours, so if you want to medicate ADD, that's the way to do it, IMO.

 

Good luck. I know that panicked feeling, and I'm keeping good thoughts for you.

Edited by goldfish
Link to comment
Share on other sites

I had a reaction like that to Nuvigil, though I can usually take stimulants safely... Usually. Well, they either send me up or do absolutely nothing at all, which is unfortunate, as I have a sleep disorder.

I agree that calling your pdoc sounds like a good idea.

Link to comment
Share on other sites

I took Adipex (very closely related to amphetamine and most definitely a "speed,") for 7 months.  It made me nuts, and the longer I was on it the worse it got.  I have been off of it since September 2012 and don't think I'm quite right yet.  If I take ONE, it takes two weeks to feel okay again.  I've not been dx w/ bpd, but "mood disorder nos" so I have some bpd symptoms.  I hope you feel better.  In my experience it takes a week or two. 

Link to comment
Share on other sites

I have BP and I take a hefty daily dose of Concerta  (seriously it makes most medical professionals do double and triple-takes at my script, and sometimes at the book for "maximum safe dose" which I'm actually well under.)

 

Vyvanse is a long-term release stimulant, so yes it makes sense that you could be feeling the effects from it for a while.  I would also point out that, despite it being one pill/dose, you also took a dose of an SSRI.  I know those are supposed to take weeks to kick in, and I've been on Celexa in the past (solo, years before BP Dx,) but I was always able to tell within the first day or two that I was on an SSRI (this seems so clear to me now!)

 

I agree with contacting your pdoc about it.  Even if it's nothing it can be good to check in.  Phone call, e-mail, whatever you've got to do.

 

I don't doubt that you're sensitive to stimulants.  I do note that the stims made you "all crazy," if I'm reading you correctly, before you were ever on anything to help with your BP?  I have a rather opposite thing with stimulants, even when I was in my drug abusing days it would take more of the stimulant for me to have the same effect as my friends, and I'd clear through them faster.  But my pdoc still didn't start me on them until I was stable on a mood stabiliser first, and we started with small doses and worked our way up slowly.  However, there are some BP folks for whom stims are entirely out of the question, and yeah it's possible you're precisely one of those folk.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...